U.S. doctors online nowAsk doctors free
A 31-year-old female asked:

do pac lead to atrial fibrilation? i am taking metropolol 25mg once a day and i still have a dozen or more irrecgular heart beats. also, the directions for this med say to take at dinner (with a meal). the doctor says that is not necessary. take it b

3 doctor answers6 doctors weighed in
Dr. David Bicknell
Cardiac Electrophysiology 27 years experience
Regarding : Regarding if pacs ( premature atrial contraction or apds — atrial premature depolarization) can lead to to atrial fibrillation (a fib), the best answer is no. However i will get to one exception. First pacs happen to everyone and sometimes there is no rhyme or reason to how many or when they occur. Most people do not notice them, but since they change the regularity of the heart beat there are times people can feel them. Now afib occurs in certain individuals with risk factors for pressure of volume overload in the heart. So people with coronary disease, valve disease, hypertension, sleep apnea, or other volume/pressure overloading conditions lead to substrate that causes afib. To start afib all you need are triggers that create several or run of premature beats. Usually this is in the form of atrial tachycardia or fast atrial beats from the pulmonary veins. One pac will unlikely cause afib in a susceptible individual. Pacs are common and are not a risk predictor for afib alone. Now regarding metoprolol 25mg, it is a small dose but can be effective depending on the individual. There are 2 forms Metoprolol Succinate ( xl or long acting — 24 hour) and the short acting form call Metoprolol Tartrate which is usally a twice a day medications as it last about 12 hours, but can be prescribed once a day. The medication is a beta blocker and can decrease or eliminate the pacs when you take it. Now if have the pacs in the morning, then take it then but if you have them at night, then take it at night. Now they do cause the heart rate to slow or not respond as fast if you are dehydrated. Drinking alcohol causes dehydration and can make responding to “lightheadedness” slower. Thus you might want to take the medication in the morning if you drink at night. As far as with food, just take it the same way each day, as absorption may be slightly different on an empty stomach. Again see if it causes any effect and discuss it with your pharmacist or physician if needed. I hope this helps. David bicknell, D.O., cardiac electrophysiologist.
Dr. Mark Stern
Cardiology 46 years experience
They can but ...: They can lead to a. Fib, but most do not.
Dr. Rick Koch
Cardiology 22 years experience
Unlikely: But keep hydrated & avoid stimulants.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
$30 per visit with
membership
Last updated Nov 22, 2018

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.